Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 161, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 24, 2018, 5:08 PM MDT for Goshen County, Niobrara County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 5:08 PM MDT (23:08 UTC)
- Expired
- Jul 24, 2018, 5:49 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Goshen County, WY, Niobrara County, WY
The radar
The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:30 PM MDT | HAIL 1.75 | 5 N Lusk, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283
WUUS55 KCYS 242308
SVRCYS
WYC015-027-250000-
/O.NEW.KCYS.SV.W.0161.180724T2308Z-180725T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
508 PM MDT TUE JUL 24 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southeastern Niobrara County in east central Wyoming...
Northeastern Goshen County in southeastern Wyoming...
* Until 600 PM MDT.
* At 508 PM MDT, a severe thunderstorm was located 9 miles north of
Lusk, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lusk, Prairie Center, Rawhide Buttes and Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4295 10462 4306 10443 4288 10406 4250 10407
4248 10448
TIME...MOT...LOC 2308Z 328DEG 37KT 4289 10442
HAIL...1.25IN
WIND...60MPH
$$
Claycomb3 follow-up statements
117
WWUS55 KCYS 242321
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
521 PM MDT TUE JUL 24 2018
WYC015-027-250000-
/O.CON.KCYS.SV.W.0161.000000T0000Z-180725T0000Z/
Niobrara WY-Goshen WY-
521 PM MDT TUE JUL 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES...
At 521 PM MDT, a severe thunderstorm was located near Lusk, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lusk, Prairie Center and Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4287 10453 4299 10440 4285 10412 4250 10407
4248 10448
TIME...MOT...LOC 2321Z 327DEG 31KT 4284 10437
HAIL...1.25IN
WIND...60MPH
$$
Claycomb724
WWUS55 KCYS 242335
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
535 PM MDT TUE JUL 24 2018
WYC015-027-250000-
/O.CON.KCYS.SV.W.0161.000000T0000Z-180725T0000Z/
Niobrara WY-Goshen WY-
535 PM MDT TUE JUL 24 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES...
At 535 PM MDT, a severe thunderstorm was located 11 miles east of
Lusk, moving southeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Van Tassell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4280 10437 4289 10433 4284 10412 4250 10407
4274 10438
TIME...MOT...LOC 2335Z 302DEG 34KT 4276 10423
HAIL...1.75IN
WIND...60MPH
$$
Claycomb083
WWUS55 KCYS 242349
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
549 PM MDT TUE JUL 24 2018
WYC015-027-242359-
/O.CAN.KCYS.SV.W.0161.000000T0000Z-180725T0000Z/
Niobrara WY-Goshen WY-
549 PM MDT TUE JUL 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA AND
NORTHEASTERN GOSHEN COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain and
dime sized hail is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4280 10437 4289 10433 4284 10412 4250 10407
4274 10438
TIME...MOT...LOC 2344Z 328DEG 37KT 4264 10413
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:19 PM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 24, 2:19 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 219 PM MDT Tue Jul 24 2018 .SHORT TERM...(This evening through Wednesday) Issued at 230 PM MDT Tue Jul 24 2018 Currently...Surface front analyzed over southern Montana this afternoon. Has not shown much southerly movement over the past 6 hours. Surface high pressure over central Colorado. Latest radar imagery showing some light cells developing over the Laramie Range, just south of Douglas drifting southeasterly and dying once they come off the Laramie Range. SPC mesoanalysis surface based CAPES ranging from 2500 J/KG down here near Cheyenne to 4000 J/KG across northern Niobrara County. Shear almost non existent over southeast Wyoming with 45-50kts from Lusk into most of the Panhandle. Using the latest HRRR guidance as the main tool on this afternoons forecast. Shows a few cells developing over the Laramie Range and drifting off to the east southeast after 22Z. Guidance shows these storms intensifying as they get into the better CAPE and shear across extreme southeastern Wyoming and into the Panhandle. Pretty strong to severe cell forecast just north of Cheyenne at 23Z that bows out over Kimball County around 01Z. So kept severe wording in the forecast for this afternoon and early evening. Front continues to drift south into the CWFA this evening into tomorrow. By 09Z tonight, front forecast to be over Lusk and Douglas. By 18Z, this front is forecast to be laying along the east slopes of the Laramie Range. Do think the Thunderbirds flight in the morning will be ok as low level winds will still be out of the northwest before turning northeast during the afternoon. By afternoon though, low level winds shift northeast and am expecting an increase in low level cloudiness. All PoP guidance showing widespread precipitation developing late afternoon into the evening hours. Afternoon CAPE expected near 1800 to 2000 J/KG tomorrow afternoon with PWATs of 1 to 1.25 inches. Heavy rain looking likely for the Cheyenne area during the afternoon and evening hours and have increased PoPs to around 80 percent. Fortunately, storm motions are still fairly fast from northwest to southeast at 20-25kts. If storm motions come in slower, we will be dealing with Flash Flood concerns. Later shifts may want to consider a Flash Flood Watch for Wednesday afternoon and evening. .LONG TERM...(Wednesday night through Tuesday) Issued at 230 PM MDT Tue Jul 24 2018 A rather wet forecast expected through Sunday as that stalled out front interacts with the monsoonal moisture. Have maintained high PoPs each afternoon/evening through Sunday. Will be dealing with heavy rain potential and potential for flash flooding for areas east of the Laramie Range each day. Finally see a drying out after Sunday night as Four Corners high builds northwest into northern Nevada and northern Utah. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1052 AM MDT Tue Jul 24 2018 Afternoon convection expected once again this afternoon. Using the latest HRRR simulated radar forecast, added VCTS in TAFs after 21-22Z through around 01-02Z. Depending on where storms/precip actually falls this afternoon, we will likely need to forecast morning fog at those airfields where precip does fall. Later TAFs will be better able to narrow down which TAFs will need the fog. VFR otherwise. && .FIRE WEATHER... Issued at 300 PM MDT Tue Jul 24 2018 Minimal fire weather concerns through Sunday as monsoonal moisture remains over the area. Looking at above critical afternoon humidity with good to excellent humidity recoveries overnight. Also looking at fairly widespread wetting rains beginning Wednesday as a slow moving cold front moves into the area from the north and stalls along the Laramie Range. This front and the mountains will serve as a focusing mechanism for showers and thunderstorms. Bigger hazard will be flash flooding on the Badger Creek burn scar that we will need to watch closely. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...GCC LONG TERM...GCC AVIATION...GCC FIRE WEATHER...GCC
Hazardous weather outlook, Jul 24, 4:09 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 409 AM MDT Tue Jul 24 2018 NEZ020-054-055-WYZ117>119-251030- Banner-Kimball-Cheyenne-South Laramie Range Foothills- Central Laramie County-East Laramie County- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated thunderstorms are possible this afternoon into early this evening. Any storms could produce some small hail and gusty winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation will not be needed. NEZ019-021-WYZ101-103>116-251030- Scotts Bluff-Morrill-Converse County Lower Elevations- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-095-096-WYZ102-251030- Dawes-Box Butte-North Sioux-South Sioux-Niobrara County- 409 AM MDT Tue Jul 24 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms are expected mainly tonight. A few stronger storms are possible with gusty winds and hail the main threat. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Chances for showers and thunderstorms will exist Wednesday through Sunday. .Spotter information statement... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 2:59 PM MDT, 2 hours 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 259 PM MDT TUE JUL 24 2018 WYZ116>118-242145- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 259 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near Crystal Lake Campground, or 16 miles west of Cheyenne, moving northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Warren AFB, Frontier Park, Crystal Lake Reservoir, Warren Af Base, Crystal Lake Campground, Ranchettes, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 7 and 16. Interstate 80 in Wyoming between mile markers 341 and 365. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4105 10516 4114 10525 4129 10491 4110 10472 TIME...MOT...LOC 2058Z 243DEG 18KT 4111 10510 Claycomb
Local storm report, Jul 24, 3:45 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 21 W CHEYENNE 41.14N 105.20W
07/24/2018 E0.50 INCH LARAMIE WY CO-OP OBSERVER
COVERS THE GROUND
&&
BCHAPMANSpecial weather statement, Jul 24, 3:50 PM MDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Cheyenne WY 350 PM MDT TUE JUL 24 2018 WYZ117>119-242230- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 350 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 430 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near Whitaker, or 23 miles north of Cheyenne, moving east-southeast at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Whitaker and Ranchettes. This includes Interstate 25 in Wyoming between mile markers 21 and 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4141 10510 4157 10500 4151 10443 4118 10465 TIME...MOT...LOC 2149Z 297DEG 19KT 4146 10496 Trudel
Special weather statement, Jul 24, 4:32 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Cheyenne WY 432 PM MDT TUE JUL 24 2018 WYZ102-242315- Niobrara County WY- 432 PM MDT TUE JUL 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 515 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm near Lance Creek, or 25 miles northwest of Lusk, moving southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Manville and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && LAT...LON 4312 10481 4323 10466 4295 10416 4275 10464 TIME...MOT...LOC 2232Z 331DEG 26KT 4310 10466 Claycomb
Local storm report, Jul 24, 4:52 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 20 WSW WARREN AF BASE 41.04N 105.22W
07/24/2018 M1.25 INCH LARAMIE WY COCORAHS
LATE REPORT FROM COCORAHS.
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:00 PM MDT | Special Weather Statement | CYS | Albany | 45 min |
| Jul 23, 6:42 PM MDT | Special Weather Statement | CYS | Laramie | 63 min |
| Jul 23, 8:59 PM MDT | Special Weather Statement | CYS | Niobrara | 31 min |
| Jul 23, 9:24 PM MDT | Special Weather Statement | CYS | Niobrara | 51 min |
| Jul 23, 10:06 PM MDT | Special Weather Statement | CYS | Niobrara | 24 min |
| Jul 23, 10:30 PM MDT | Special Weather Statement | CYS | Niobrara | 30 min |
| Jul 24, 2:59 PM MDT | Special Weather Statement | CYS | Laramie | 46 min |
| Jul 24, 3:31 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 29 min |
| Jul 24, 3:50 PM MDT | Special Weather Statement | CYS | Laramie | 40 min |
| Jul 24, 3:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 24, 4:32 PM MDT | Special Weather Statement | CYS | Niobrara | 43 min |
| Jul 24, 5:19 PM MDT | Special Weather Statement | CYS | Laramie | 41 min |
| Jul 24, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.